1. Health

Can Valium Interact with Zyprexa and Depakene?

By

Updated October 14, 2008

Question: Can Valium Interact with Zyprexa and Depakene?

A question from a reader: My mom who is 59 years old has [a] mental problem and takes Zyprexa and Depakene twice a day. She was having trouble sleeping, and her doctor prescribed Valium also twice a day. She is sleeping better, but now she is drowsy all the time, shows no emotion and her judgment seems bad. She also is constipated and has gained a lot of weight.

I’m very worried about her condition. Is it possible that the combination of those three drugs is causing her problem?

Answer:

Thank you for writing. I am sorry to hear that your mother is having problems. In some people, the drugs your mother is taking can cause many of the side effects you mentioned. For example:

  • Valium (diazepam) may cause someone to be clumsy, unsteady, dizzy, feel lightheaded, feel drowsy or have slurred speech.
  • Depakene (Valproic Acid, Divalproex Sodium) may cause dizziness, drowsiness or changes in vision, and weight gain.
  • Zyprexa (olanzapine) may cause dizziness and drowsiness, constipation and weight gain.

Drug Interactions

In some people, these medications may also react with each other, making the side effects worse. For example, taking Valium with Depakene can increase the side effects of the Depakene, including blurred vision or other vision problems, clumsiness, unsteadiness or drowsiness.

All three of your mom's medications have a sedating side effect, and their effect is additive. In other words, the combination can make your mom very sedate or sleepy.

These side effects can be potentially dangerous, especially if your mom lives alone. I would be concerned that she is at risk for falling and not being able to properly engage in normal daily activities, such as bathing, dressing and preparing meals.

Issues with Valium

You and your mom also need to be aware that Valium is not recommended for older people. Valium can accumulate in the body fat of seniors, increasing their risk of having side effects, especially drowsiness and poor coordination.

Also, Valium is not recommended for use by people with depression or psychosis.

Although these issues are of significant concern for people older than age 65, your mom is close to that age and Valium may not be the best medication for her.

Some Suggestions from Dr. Mike

I would suggest that you and your mom visit her doctor and discuss these symptoms and find out if it is possible to make some changes in her medications. Another good source of information is your local pharmacist, who should know about drug interactions.

You and your mom should learn as much as you can about her medications and what conditions they are treating.

I hope this answers your question, and I wish you and your mom the best.

More Information from Dr. Mike

  1. About.com
  2. Health
  3. Drugs
  4. Medication ABCs
  5. FAQs About Your Drugs
  6. Valium - Can Valium Interact with Zyprexa and Depakene

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.